Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 63, NWS Aberdeen, SD

June 18, 2001Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2001, 12:35 AM CDT for Jones County, South Dakota. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 12:35 AM CDT (05:35 UTC)
Expired
Jun 18, 2001, 1:30 AM CDT
In force
55 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Jones County, SD

What was reported inside it

TimeReportWhereRemark
Jun 18, 1:00 AM CDTThunderstorm Wind 52 EDraper, SDSixty mph winds brought many tree limbs down.
Jun 18, 1:00 AM CDTHail 0.75Draper, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 12:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 5.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2757 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 180536
SVRABR

SDC075-180630-
/NEW.KABR.SV.W.0101.180535-180630/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1235 AM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 130 AM CDT(1230 AM MDT)

* AT 1235 AM CDT(1135 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF OKATON...OR
  ABOUT 13 MILES WEST OF MURDO...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OKATON AROUND 1145 PM MDT
  MURDO AROUND 1155 PM MDT
  DRAPER AROUND 105 AM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4391 10107 4386 10106 4385T 10098 4381 10090
          4385 10038 4409 10039 4408 10044 4407 10045
          4407 10050 4405 10059 4403 10072 4401 10080
          4397 10106

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:50 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 17, 9:50 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
850 PM CST SUN JUN 17 2001

STILL AM EXPECTING CONVECTION TO FIRE UP ACROSS STATE OVERNIGHT AS
LARGE SCALE LIFT OVERSPREADS THE PLAINS AHEAD OF DECENT NORTHERN
ROCKIES UPPER TROF. STILL SOME THREAT OF SEVERE AND WILL LEAVE IN
FORECAST DESPITE SPC LOWERING RISK TO SLIGHT. BEST RISK OF SEVERE
PROBABLY OVER SOUTHERN 1/3 OF CWA WHERE INSTABILITY AND SHEAR THE
GREATEST. HOWEVER EVENING ABR SOUNDING STILL SHOWS FORMIDABLE CAP TO
OVERCOME AND MOISTURE WAS SOMEWHAT LACKING...HOWEVER THIS WILL
CHANGE OVERNIGHT. UPDATED ZONES AROUND TIME THE TORNADO WATCH WAS
CANCELLED AND NO FURTHER UPDATES ARE PLANNED FOR NOW.

.ABR...NONE.
TDK

In the hours before

Special weather statement, Jun 17, 7:08 PM CDT, 5 hours 27 minutes before
SDZ018>020-022-023-180025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
708 PM CDT SUN JUN 17 2001

...TORNADO WATCH NUMBER 437 HAS BEEN CANCELLED...

THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 10 PM...WHICH INCLUDED
THE COUNTIES OF SPINK...CLARK...CODINGTON...HAMLIN AND DEUEL HAS
BEEN CANCELLED.

PARKIN
Local storm report, Jun 17, 8:28 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
828 PM CDT SUN JUN 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    JAVA                      SD   .88 INCH HAIL
06/17/01   WALWORTH

0220 PM    BOWDLE                    SD   .75 INCH HAIL
06/17/01   EDMUNDS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:16 AM CDTSevere Thunderstorm WarningABRLyman59 min
Jun 18, 2:38 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand37 min
Jun 18, 4:59 AM CDTSevere Thunderstorm WarningABRBuffalo46 min
Jun 18, 6:10 AM CDTSevere Thunderstorm WarningABRCorson65 min
Jun 18, 4:20 PM CDTTornado WarningABRSpink25 min
Jun 18, 4:46 PM CDTSevere Thunderstorm WarningABRClark, Spink29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.